Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 108, NWS Lincoln, IL

May 10, 2003Piatt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2003, 8:56 AM CDT for Piatt County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 8:56 AM CDT (13:56 UTC)
Expired
May 10, 2003, 9:30 AM CDT
In force
34 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Piatt County, IL

The radar

The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 8:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS53 KILX 101356
SVRILX
ILC147-101430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
856 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIATT COUNTY IN CENTRAL ILLINOIS

* UNTIL 930 AM CDT

* AT 856 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF CERRO GORDO...OR ABOUT 5
  MILES SOUTHEAST OF DECATUR...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CERRO GORDO
  BEMENT

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3993 8876 3980 8875 3981 8848 4002 8848

$$

PLAHMER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 AM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, May 10, 3:00 AM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT SAT MAY 10 2003

HIGHLIGHT OF FORECAST PACKAKE IS ANOTHER DAY OF SEVERE WEATHER INTO
TONIGHT ALONG WITH HEAVY RAINS. ONGOING THUNDESTORMS OVER
EASTCENTRAL IL EARLY THIS MORNING THAT WERE SEVERE EARLIER WITH
SEVERAL LARGE HAIL REPORTS UP TO SOFTBALL SIZE. YET ANOTHER ROUND
EXPECTED LATER TODAY AND TONIGHT ESPECIALLY THIS EVENING. SPC DAY1
OUTLOOK CONTINUES TO HAVE IL IN A MODERATE RISK FOR CHANCE OF
SUPERCELLS WITH LARGE HAIL...DAMAGING WIND GUSTS AND POSSIBLE
TORNADOES. THIS WILL BE THE 5TH DAY OF SEVERE WEATHER IN THE PAST
WEEK

SYNOPTICALLY MODELS SIMILAR WITH NEGATIVELY TILTED UPPER LEVEL TROF
PIVOTING FROM THE CENTRAL ROCKIES NE INTO THE GREAT LAKES TONIGHT
WHILE STRONG SURFACE LOW OVER THE OK PANHANDLE DEEPENS AS IT MOVES
NE INTO EAST KS BY 18Z AND INTO FAR NW IL BY 06Z TONIGHT BRINGING A
COLD FRONT EAST THRU THE STATE TONIGHT. ONGOING CONVECTION NORTH OF
I-70 TO GRADUALLY WEAKEN THIS MORNING AS LOW LEVEL JET WEAKENS AND
FOCUSED MORE TO THE SW CLOSER TO DEVELOPING LOW IN KS. SOME SUNSHINE
SHOULD APPEAR THIS AFTERNOON ALLOWING ATMOSPHERE TO BECOME VERY
UNSTABLE AGAIN WITH TROPICAL AIR MASS WITH TEMPS IN LOWER 80S AND
DEWPOINTS IN UPPER 60S AND LOWER 70S. LIFTED INDICES OF MINUS 4 TO
8C AND CAPES OF 1500 TO 3000 J/KG THIS AFTERNOON. 100 TO 120 KNOT
300 MB JET WILL ALSO PROVIDE UPPER LEVEL DIVERGENCE AND LIFT ACROSS
CENTRAL IL BY TONIGHT. WILL HAVE GOOD CHANCE OF CONVECTION TODAY
...THEN LIKELY AGAIN TONIGHT WITH COLD FRONT MOVING IN. FFG VALUES ARE
1 TO 2 INCHES PER HOUR AND 1.5 TO 2.5 INCHES IN 3 HOURS. THINK A FEW
SPOTS COULD REACH THESE VALUES...BUT DO NOT WIDESPREAD ENOUGH IN
CENTRAL IL FOR A FLOOD WATCH. BEST ORGANIZED CONVECTION TODAY IS
EAST OVER INDIANA AND SW ACROSS MO/KS. CONVECTION IS ALSO MOVING
ALONG TO THE NORTHEAST. SEVERE RISK LOOKS BEST THIS EVENING FOR ILX
CWA...THEN SHIFTS EAST OVERNIGHT AS FRONT MOVES THRU. GFS STILL
APPEARS TOO QUICK WITH FRONT GIVEN AMPLIFIED UPPER LEVEL PATTERN.

COOLER AND BREEZY ON MOTHERS DAY WITH A FAIR AMOUNT OF CLOUDINESS.
PROB30 CHANCE OF SHOWERS NORTH OF I-70 WITH STRONG SURFACE AND UPPER
LEVEL LOW OVER THE WESTERN GREAT LAKES. TEMPS NEARLY 20 DEGREES
COOLER WITH HIGHS IN THE LOWER TO MIDDLE 60S MOST AREAS. HIGH
PRESSURE BUILDING EAST INTO THE MS VALLEY MON TO BRING MOSTLY CLEAR
TO PARTLY CLOUDY SKIES WITH ANOTHER SEASONABLY COOL DAY IN THE
60S.

THANKS FOR THE SEVERE WEATHER COORDINATION SPC.

.ILX...NONE.

HUETTL
Hazardous weather outlook, May 10, 7:31 AM CDT, 1 hour 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
731 AM CDT SAT MAY 10 2003

...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS POSSIBLE ACROSS
PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS PORTIONS OF
CENTRAL ILLINOIS LATE THIS AFTERNOON AND THIS EVENING. A LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE FROM KANSAS INTO SOUTHEAST IOWA
BY LATE AFTERNOON. A TRAILING COLD FRONT WILL BEGIN TO MOVE INTO
ILLINOIS FROM THE WEST BY EARLY EVENING AND CROSS THE STATE DURING
THE EVENING HOURS. THE COMBINATION OF THE NEARBY FRONT...MUGGY AIR
ENTRENCHED ACROSS THE REGION...AN UPPER LEVEL DISTURBANCE
APPROACHING FROM THE WEST...AND SIGNIFICANT CHANGES IN WIND
DIRECTION WITH HEIGHT...WILL PRODUCE AN ENVIRONMENT CONDUCIVE FOR
LONG-LIVED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES
...LARGE HAIL...STRONG DAMAGING WINDS...AND VERY HEAVY RAINFALL.
RESIDENTS OF CENTRAL AND SOUTHEAST ILLINOIS SHOULD REMAIN WEATHER
ALERT TODAY AND BE PREPARED TO TAKE ACTION IF SEVERE WEATHER WATCHES
AND WARNINGS ARE ISSUED.

IN THE MEANTIME...FOR THIS MORNING...THE MAIN SEVERE WEATHER RISK IS
LARGE HAIL AND DAMAGING WINDS...MAINLY AT LOCATIONS SOUTH OF A
PEORIA TO BLOOMINGTON LINE AND WEST OF INTERSTATE 57.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION WOULD BE USEFUL THIS MORNING...MAINLY SOUTH OF A
PEORIA TO CHAMPAIGN LINE. IN ADDITION...SPOTTER ACTIVATION WILL BE
NEEDED LATE THIS AFTERNOON...AND THIS EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

BYRD

In the hours before

Local storm report, May 10, 7:09 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
709 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    WOODSON                   IL   .88 INCH HAIL
05/10/03   MORGAN                         REPORTED BY MORGAN COUNTY
                                          SHERIFF.

KELLY
Local storm report, May 10, 7:13 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
713 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 AM    10 W WAVERLY              IL   1.75 INCH HAIL
05/10/03   MORGAN                         REPORTED BY MORGAN COUNTY
                                          SHERIFF.

KELLY
Local storm report, May 10, 8:09 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
809 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0716 AM    ALSEY                     IL   FLOOD
05/10/03   SCOTT                          WATER OVER IL ROUTE 106
                                          SOUTH OF ALSEY. REPORTED BY
                                          STATE POLICE DISTRICT 20.

0700 AM    GLASGOW                   IL   .88 INCH HAIL
05/10/03   SCOTT

0740 AM    LOAMI                     IL   1.00 INCH HAIL
05/10/03   SANGAMON                       REPORT FROM COOP OBSERVER.

0755 AM    2 S DIVERNON              IL   TORNADO
05/10/03   SANGAMON                       TORNADO ON THE GROUND AT
                                          MILEPOST 77 ALONG I-55.
                                          REPORTED BY ILLINOIS STATE
                                          POLICE AND ESDA.

KELLY
Local storm report, May 10, 8:28 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
828 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 AM    AUBURN                    IL   1.75 INCH HAIL
05/10/03   SANGAMON                       REPORTED BY SANGAMON
                                          COUNTY ESDA.

0750 AM    DIVERNON                  IL   60 MPH TSTM WIND GUST
05/10/03   SANGAMON                       FROM SANGAMON COUNTY ESDA.

0754 AM    DIVERNON                  IL   1.75 INCH HAIL
05/10/03   SANGAMON                       FROM SANGAMON COUNTY ESDA.

0805 AM    1 N DIVERNON              IL   WIND DAMAGE
05/10/03   SANGAMON                       TREES LEVELED AR I-55
                                          MILEPOST 81. FROM SANGAMON
                                          ESDA.

0809 AM    1 E DIVERNON              IL   WIND DAMAGE
05/10/03   SANGAMON                       BARN DESTROYED AND TREES
                                          DOWN.

KELLY
Local storm report, May 10, 8:40 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
840 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 AM    DIVERNON                  IL   WIND DAMAGE
05/10/03   SANGAMON                       TREES DOWN.

0809 AM    DIVERNON                  IL   FLOOD
05/10/03   SANGAMON                       FLOODING REPORTED ALONG
                                          BRUSH CREEK

KELLY
Local storm report, May 10, 8:40 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TIME ON FIRST REPORT...
NATIONAL WEATHER SERVICE LINCOLN, IL
840 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 AM    DIVERNON                  IL   WIND DAMAGE
05/10/03   SANGAMON                       TREES DOWN.

0809 AM    DIVERNON                  IL   FLOOD
05/10/03   SANGAMON                       FLOODING REPORTED ALONG
                                          BRUSH CREEK

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:11 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon64 min
May 9, 8:01 PM CDTTornado WarningILXSangamon29 min
May 9, 8:19 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford56 min
May 9, 8:22 PM CDTSevere Thunderstorm WarningILXChristian38 min
May 9, 8:24 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford51 min
May 9, 8:47 PM CDTTornado WarningILXChristian43 min
May 9, 9:00 PM CDTSevere Thunderstorm WarningILXClay60 min
May 9, 9:14 PM CDTSevere Thunderstorm WarningILXCass, Schuyler61 min
May 9, 9:22 PM CDTSevere Thunderstorm WarningILXMorgan, Scott53 min
May 9, 9:31 PM CDTSevere Thunderstorm WarningILXJasper44 min
May 9, 9:32 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Shelby43 min
May 9, 9:38 PM CDTSevere Thunderstorm WarningILXCrawford67 min
May 9, 9:43 PM CDTSevere Thunderstorm WarningILXClay, Lawrence, Richland17 min
May 9, 9:59 PM CDTSevere Thunderstorm WarningILXLawrence46 min
May 9, 10:09 PM CDTSevere Thunderstorm WarningILXFulton66 min
May 9, 10:25 PM CDTSevere Thunderstorm WarningILXKnox65 min
May 9, 10:26 PM CDTSevere Thunderstorm WarningILXClark34 min
May 9, 10:56 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon49 min
May 9, 11:03 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell57 min
May 9, 11:06 PM CDTSevere Thunderstorm WarningILXLawrence24 min
May 9, 11:20 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford55 min
May 9, 11:24 PM CDTSevere Thunderstorm WarningILXDeWitt51 min
May 10, 12:06 AM CDTSevere Thunderstorm WarningILXChampaign54 min
May 10, 12:33 AM CDTSevere Thunderstorm WarningILXVermilion42 min
May 10, 1:40 AM CDTSevere Thunderstorm WarningILXTazewell50 min
May 10, 2:01 AM CDTSevere Thunderstorm WarningILXDeWitt, Macon44 min
May 10, 2:14 AM CDTSevere Thunderstorm WarningILXPiatt46 min
May 10, 6:27 AM CDTSevere Thunderstorm WarningILXScott48 min
May 10, 6:43 AM CDTSevere Thunderstorm WarningILXMorgan62 min
May 10, 7:11 AM CDTFlash Flood WarningILXMorgan, Scott4 hr
May 10, 7:17 AM CDTSevere Thunderstorm WarningILXSangamon58 min
May 10, 7:40 AM CDTSevere Thunderstorm WarningILXMoultrie, Shelby35 min
May 10, 7:51 AM CDTSevere Thunderstorm WarningILXMacon39 min
May 10, 7:53 AM CDTFlash Flood WarningILXSangamon4 hr
May 10, 7:56 AM CDTSevere Thunderstorm WarningILXChristian64 min
May 10, 7:58 AM CDTTornado WarningILXChristian, Sangamon62 min
May 10, 8:12 AM CDTFlash Flood WarningILXChristian4 hr
May 10, 8:26 AM CDTTornado WarningILXMacon, Shelby49 min
May 10, 8:48 AM CDTFlash Flood WarningILXMacon, Shelby4 hr
May 10, 8:52 AM CDTTornado WarningILXMoultrie38 min
May 10, 8:58 AM CDTSevere Thunderstorm WarningILXEdgar32 min
May 10, 8:58 AM CDTTornado WarningILXChristian47 min
May 10, 9:02 AM CDTFlash Flood WarningILXColes, Douglas, Edgar, Moultrie4 hr
May 10, 9:15 AM CDTSevere Thunderstorm WarningILXShelby60 min
May 10, 9:21 AM CDTTornado WarningILXColes, Douglas54 min
May 10, 9:26 AM CDTFlash Flood WarningILXChampaign, Vermilion4 hr
May 10, 10:06 AM CDTTornado WarningILXEdgar54 min
May 10, 10:18 AM CDTTornado WarningILXClark, Coles, Cumberland42 min
May 10, 10:19 AM CDTFlash Flood WarningILXClark, Cumberland, Effingham4 hr
May 10, 10:24 AM CDTSevere Thunderstorm WarningILXEffingham, Moultrie, Shelby51 min
May 10, 11:00 AM CDTSevere Thunderstorm WarningILXClark, Coles, Crawford, Cumberland, Edgar, Jasper60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.